Alert archive / California / Red Flag Warnings in 2018
Red Flag Warning 16, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Aug 25, 2018, 2:39 PM PDT for Lassen County, Modoc County, California; Washoe County, Nevada. It took effect at Aug 26, 2018, 2:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 25, 2018, 2:39 PM PDT (21:39 UTC)
- In effect from
- Aug 26, 2018, 2:00 PM PDT
- Expired
- Aug 26, 2018, 9:14 PM PDT
- In force
- 7 hr
- Issued by
- NWS Reno, NV
Counties Lassen County, CA, Modoc County, CA, Washoe County, NV
The radar
The Reno radar (KRGX), 154 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3085 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
936 WWUS85 KREV 252139 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 239 PM PDT Sat Aug 25 2018 CAZ271>273-NVZ459-252245- /O.CAN.KREV.FW.A.0016.180826T2000Z-180827T0600Z/ Western Lassen/Eastern Plumas/Eastern Sierra/Eastern Nevada Counties-Greater Lake Tahoe Area-Mono and Eastern Alpine Counties- Mineral and Southern Lyon Counties- 239 PM PDT Sat Aug 25 2018 ...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY IN THE SIERRA AND MINERAL/SOUTHERN LYON COUNTIES... Increased winds are expected Sunday afternoon, however gusts are expected to remain below critical thresholds with mainly isolated and short duration periods of critical fire weather conditions. Nonetheless, afternoon gusts of 25-30 mph are possible with minimum humidities of 10-15%. $$ CAZ270-278-NVZ450-453-458-261200- /O.UPG.KREV.FW.A.0016.180826T2000Z-180827T0600Z/ /O.NEW.KREV.FW.W.0016.180826T2100Z-180827T0600Z/ Surprise Valley California-Eastern Lassen County- Western Nevada Sierra Front-West Central Nevada Basin and Range- Northern Washoe County- 239 PM PDT Sat Aug 25 2018 ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 11 PM PDT SUNDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR WESTERN NEVADA... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from 2 PM to 11 PM PDT Sunday. This is an upgrade from the Fire Weather Watch. * AFFECTED AREA...Fire Zone 270 Surprise Valley California, Fire Zone 278 Eastern Lassen County, Fire Zone 450 Western Nevada Sierra Front, Fire Zone 453 West Central Nevada Basin and Range and Fire Zone 458 Northern Washoe County. * Winds...Southwest winds 15-25 mph with gusts 30 to 35 mph. * Minimum humidity...6-12% in western Nevada, 8-15% in the Sierra. * Duration...3-5 hours in most locations, up to 6-8 hours in west central Nevada. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
4 follow-up statements
875 WWUS85 KREV 260053 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 553 PM PDT Sat Aug 25 2018 CAZ270-278-NVZ450-453-458-261400- /O.CON.KREV.FW.W.0016.180826T2100Z-180827T0600Z/ Surprise Valley California-Eastern Lassen County- Western Nevada Sierra Front-West Central Nevada Basin and Range- Northern Washoe County- 553 PM PDT Sat Aug 25 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 11 PM PDT SUNDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR WESTERN NEVADA... * AFFECTED AREA...Fire Zone 270 Surprise Valley California, Fire Zone 278 Eastern Lassen County, Fire Zone 450 Western Nevada Sierra Front, Fire Zone 453 West Central Nevada Basin and Range and Fire Zone 458 Northern Washoe County. * Winds...Southwest winds 15 to 25 mph with gusts 30 to 35 mph. * Minimum humidity...6-12% in western Nevada, 8-15% in the Sierra. * Duration...3-5 hours in most locations, up to 6-8 hours in west central Nevada. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
873 WWUS85 KREV 261319 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 619 AM PDT Sun Aug 26 2018 CAZ270-278-NVZ450-453-458-270200- /O.CON.KREV.FW.W.0016.180826T2100Z-180827T0600Z/ Surprise Valley California-Eastern Lassen County- Western Nevada Sierra Front-West Central Nevada Basin and Range- Northern Washoe County- 619 AM PDT Sun Aug 26 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR WESTERN NEVADA... * AFFECTED AREA...Fire Zone 270 Surprise Valley California, Fire Zone 278 Eastern Lassen County, Fire Zone 450 Western Nevada Sierra Front, Fire Zone 453 West Central Nevada Basin and Range and Fire Zone 458 Northern Washoe County. * Winds...Southwest winds 15 to 25 mph with gusts 30 to 35 mph. * Minimum humidity...6-12%. * Duration...3-5 hours in most locations, up to 6-8 hours in west central Nevada. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
477 WWUS85 KREV 262044 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 144 PM PDT Sun Aug 26 2018 CAZ270-278-NVZ450-453-458-270600- /O.CON.KREV.FW.W.0016.180826T2100Z-180827T0600Z/ Surprise Valley California-Eastern Lassen County- Western Nevada Sierra Front-West Central Nevada Basin and Range- Northern Washoe County- 144 PM PDT Sun Aug 26 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR WESTERN NEVADA... * AFFECTED AREA...Fire Zone 270 Surprise Valley California, Fire Zone 278 Eastern Lassen County, Fire Zone 450 Western Nevada Sierra Front, Fire Zone 453 West Central Nevada Basin and Range and Fire Zone 458 Northern Washoe County. * Winds...Southwest winds 15 to 25 mph with gusts 30 to 35 mph. * Minimum humidity...6-12%. * Duration...3-5 hours in most locations, up to 6-8 hours in west central Nevada. * Impacts...The combination of gusty winds and low humidity can cause fire to rapidly grow in size and intensity. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
592 WWUS85 KREV 270414 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 914 PM PDT Sun Aug 26 2018 CAZ270-278-NVZ450-453-458-270515- /O.CAN.KREV.FW.W.0016.000000T0000Z-180827T0600Z/ Surprise Valley California-Eastern Lassen County- Western Nevada Sierra Front-West Central Nevada Basin and Range- Northern Washoe County- 914 PM PDT Sun Aug 26 2018 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY FOR WESTERN NEVADA... The National Weather Service in Reno has cancelled the Red Flag Warning. Humidity levels are beginning to rise across western Nevada and the Surprise Valley. Wind gusts are generally below 30 mph as well. There could still be a few isolated areas with gusts in excess of 30 mph through 11 pm...but widespread strong gusts are no longer expected. Therefore...the Red Flag warning has been cancelled. $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Aug 25, 3:27 AM PDT, 11 hours 12 minutes earlier.
Area forecast discussion, Aug 25, 3:27 AM PDT, 11 hours 12 minutes before
Area Forecast Discussion
National Weather Service Reno NV
327 AM PDT Sat Aug 25 2018
.SYNOPSIS...
Near average temperatures continue with a few degrees of cooling
for the early part of next week. Dry conditions and typical
breezes are expected through this evening. Breezy winds and
critical fire weather concerns increase for Sunday as a dry
trough approaches the region. No precipitation is expected for the
next week.
&&
.SHORT TERM...
There were no major changes made to the previous forecast for this
cycle. The main concerns through Monday continue to be expected
breezy winds and the potential for critical fire weather conditions
on Sunday as a dry trough moves through the region.
Please, see the fire weather discussion below for further
details on the Fire Weather Watches.
After a rather benign, average day today, winds will increase as a
trough moves into the region as thermal and pressure gradients
tighten. Gusts are expected to be around 25 mph this afternoon and
will likely loft dust off of the Black Rock Desert as they have
the last couple of days. Winds on Sunday are still forecast to be
30-40 mph. These winds will be sufficient to loft dust over a
wider area activating other dust source regions. Expect areas of
blowing dust mainly north of Interstate 80, but there could be some
issues as far south as Highway 50.
Otherwise, expect the semi-persistent areas of haze to continue as
long as fires remain active. Boyd
.LONG TERM...Tuesday into next weekend...
The middle of next week continues to show a baggy trough along the
coast with the bulk of the short wave energy diving southeast into
the Great Basin. Near seasonal temps and afternoon breezes are
likely Tuesday through Thursday. Beyond that, there is quite a bit
of spread in the ensembles. Do deeper troughs try to drop south
along the coast or is it a more typical late summer pattern? This
being a weakness off the coast with high pressure over NM and warm
temps? I am leaning toward the latter based on the EC ensemble, but
low confidence. X
&&
.AVIATION...
Smoke and haze will continue across the area with the greatest
impacts north of I-80. This would include KSVE and the Black Rock
Desert where local MVFR VIS is possible this morning. Another round
of smoke is likely for Sunday. As for winds, typical afternoon winds
are expected today with peak gusts around 20 kts, but increasing to
25-30 kts for area terminals Sunday. The strongest gusts will likely
be seen at KMMH, KRNO and KLOL. X
&&
.FIRE WEATHER...
The Fire Weather Watch will remain in effect for Sunday for all
zones. The low level winds look rather impressive, but there is
little upper level support at all. This gives me pause to upgrade
right now. Although, if forced to make a decision at this moment, I
would upgrade most of the area, but cancel 271, 272, and 459.
Western Lassen/Tahoe need the upper level support based on local
research, and 459 seems a bit too far southeast to see the solid
winds. Regardless, it will continue to be quite dry with min RH 5-
10% in the deserts and as low as 10% for the Tahoe Basin and Western
Lassen. X
&&
.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from Sunday afternoon through Sunday evening
NVZ450-453-458-459.
CA...Fire Weather Watch from Sunday afternoon through Sunday evening
CAZ270>273-278.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 2:23 PM PDT | Lake Wind Advisory | REV | Mono | 31 hr |
Nearby
Red Flag Warnings in California, 2018Red Flag Warnings in Nevada, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.